Alert archive / Iowa / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 222, NWS Omaha, NE

October 4, 20134 counties in Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Oct 4, 2013, 7:11 PM CDT for 4 counties in Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 4, 2013, 7:11 PM CDT (00:11 UTC)
Expired
Oct 4, 2013, 7:45 PM CDT
In force
34 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Fremont County, IA, Mills County, IA, Montgomery County, IA, Page County, IA

The radar

The Omaha radar (KOAX), 95 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 4, 2:38 PM CDTTornado WatchSPC7 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 6:32 PM CDT, 39 minutes earlier.

Area forecast discussion, Oct 4, 6:32 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
632 PM CDT FRI OCT 4 2013

.AVIATION... 00Z TAFS FOR KOMA...KLNK...AND KOFK.

THREAT FOR ANY TSRA LOOKS NIL AT THIS POINT AS THE SFC BNDRY IS
QUICKLY SHIFTING INTO WRN IA. THUS VFR CONDITIONS PREVAILING.
HOWEVER...INTENSE SFC LOW PRES OVER SERN SD/NERN NEB WILL MOVE
VERY LITTLE THE NEXT 12-18HRS ALLOWING FOR SW WIND GUSTS AROUND
25KT THE REMAINDER OF THE FCST PD. LATE SAT AFTN...AREA OF MVFR
CIGS EXPECTED TO DROP OUT OF SD INTO ERN NEB. CHANCES LOOK SMALL
FOR ANYTHING LESS THAT MVFR

DEE

&&

.PREV DISCUSSION... /ISSUED 309 PM CDT FRI OCT 4 2013/

SHORT TERM...TONIGHT THROUGH MONDAY.

INGREDIENTS NECESSARY FOR A SIGNIFICANT SVR WX OUTBREAK COMING
TOGETHER LATE THIS AFTN AND EVENING. CURRENT VW IMAGERY WAS SHOWING
AN INTENSE UPPER LEVEL SYSTEM APPROACHING THE CNTRL PLAINS WITH
PROFILE NETWORK DEPICTING THE CENTER OF CIRCULATION OVER THE NEB
PANHANDLE SLOWLY MOVING EAST. STOUT DPVA IN THE MEANTIME HAS INDUCED
A DEEP SFC LOW CENTERED IN S-CNTRL NEB WITH A STRONG BAROCLINIC ZONE
EXTENDING FROM THE ERN DAKOTAS...DOWN THRU CNTRL NEB...AND INTO WRN
KS.

AMPLE GULF MOISTURE HAS ADVECTED INTO THE REGION DEPICTED BY
MORNING PRECIP WATER VALUES ANYWHERE FROM 200-225% OF NORM INVOF
LLVL MOISTURE AXIS EXTENDING INTO THE CWA. ALSO NOTED FROM SFC OBS
IS DISTINCT DRY-LINE PUSHING INTO CNTRL KS ASSOCIATED WITH ADVANCING
DRY SLOT. DAY TIME HEATING WITHIN AREA OF CLEARING IS ALREADY
PUSHING MUCAPES TO AROUND 3000 J/K IN ERN KS...WITH RAP13 MUCAPES
PEAKING AROUND 5000 J/KG AND SHIFTING INTO THE CWA LATER THIS AFTN.
ALL THIS HAS CULMINATED IN A MODERATE RISK TO BE ISSUED OVER EXTREME
ERN NEB/WRN IA.

THIS AFTN/EVENING...HRRR GUIDANCE LIFTS THE SFC LOW FROM CNTRL NEB
INTO ERN SD LATER THIS EVENING. ATTENDANT WARM FRONT IS PROGGED TO
PUSH INTO THE CWA WITH CONVECTION ERUPTING ALONG THE BNDRY WHEN
SUFFICIENT HEATING EVENTUALLY ERODES ANY CAPPING. COMBINATION OF
SYSTEM DYNAMICS/FRONTAL BNDRY WILL CREATE A VERY FAVORABLE
ENVIRONMENT FOR SIGNIFICANT WIND SHEAR...QUITE ADEQUATE FOR TORNADIC
SUPERCELL DEVELOPMENT. THIS PROBABLY BEST REVEALED BY RAP13
EFFECTIVE STORM RELATIVE HELICITY PROGS IN THE NEIGHBORHOOD OF 420
J/KG PHASING WITH BEST CAPE/MINIMUM CINH/ML LCL AND ML LFC. AT THIS
POINT ANTICIPATE THUNDERSTORMS WILL BE WELL UNDERWAY TOWARD OR JUST
AFTER 4PM JUST WEST OF THE MO RIVER...WITH QUICK INTENSIFICATION AS
THE ACTIVITY SHIFTS INTO WRN IA SOMETIME AROUND 6PM.

SAT/SUN MORNING...PRETTY GOOD MODELS AGREEMENT SLOW MOVING UPPER LOW
WILL ALLOW FOR POSSIBLE PCPN MAINLY OVER THE NRN CWA IN RESPONSE TO
WRAP AROUND MOIST/WAA. THUS WILL MAINTAIN SMALL POPS. SUN
NIGHT/MON DRY WITH LOW AMPLITUDE SHORTWAVE RIDGE PASSING THRU.

DEE

LONG TERM...MONDAY NIGHT THROUGH FRIDAY.

ALTHOUGH MODELS ARE HANDLING THE CLOSED LOW TO OUR EAST DIFFERENTLY
IT SHOULD STILL BE RELATIVELY QUIET FOR OUR AREA. SOUTHERLY FLOW
EVENTUALLY RETURNS TO THE REGION...IT'S JUST FIGURING OUT IF ITS A
LITTLE QUICKER LIKE THE ECMWF...OR A LITTLE SLOWER LIKE THE GFS.
EITHER WAY IT SHOULD BE MILD AND NORMAL THROUGH THE PERIOD. MODELS
ALSO DIFFER ON THE TIMING OF THE NEXT SYSTEM THAT APPROACH THE
AREA...WITH THE GFS QUICKER AND THE ECMWF A LITTLE SLOWER. AS A
COMPROMISE...WILL REINTRODUCE SMALL CHANCE OF STORMS LATE THURSDAY
NIGHT AND FRIDAY WITHIN THE WARM AIR ADVECTION ZONE AHEAD OF A COLD
FRONT...BUT IT COULD EASILY HOLD OFF UNTIL FRIDAY NIGHT OR SATURDAY
AS WELL.

DEWALD

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

99/99
Hazardous weather outlook, Oct 4, 4:29 PM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
429 PM CDT FRI OCT 4 2013

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-051130-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
429 PM CDT FRI OCT 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

TORNADIC THUNDERSTORM DEVELOPMENT IS POSSIBLE THE REST OF THIS
AFTERNOON OVER EASTERN NEBRASKA...THEN WESTERN IOWA THIS EVENING.
LARGE HAIL AND DAMAGING WINDS WILL BE THREAT AS WELL. ALL THIS IN
PART TO A STRONG UPPER LEVEL STORM SYSTEM ALONG WITH ASSOCIATED
SURFACE BOUNDARIES. WITH STOUT INSTABILITY AND WIND SHEAR IN
PLACE...STORMS WILL LIKELY TURN SEVERE SHORTLY AFTER DEVELOPING.

THE STORMS ARE EXPECTED TO BE FAST MOVING AND PUSH EAST OF THE
OUTLOOK AREA BY LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EARLY EVENING OVER EASTERN NEBRASKA...THEN EARLY EVENING IN
SOUTHWESTERN IOWA.

In the hours before

Local storm report, Oct 4, 6:24 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
624 PM CDT FRI OCT 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             1 SE PLATTSMOUTH        41.00N 95.88W
10/04/2013  M1.50 INCH       CASS               NE   TRAINED SPOTTER

            NEAR 33RD AND CHURCH RD.

&&

CZAPOTOCNY
Local storm report, Oct 4, 6:26 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
626 PM CDT FRI OCT 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             3 W PACIFIC JUNCTION    41.02N 95.86W
10/04/2013  E1.75 INCH       MILLS              IA   TRAINED SPOTTER

&&

CZAPOTOCNY
Local storm report, Oct 4, 6:32 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
632 PM CDT FRI OCT 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             2 NNW PACIFIC JUNCTION  41.05N 95.82W
10/04/2013  E2.75 INCH       MILLS              IA   LAW ENFORCEMENT

            ALONG I29 REST AREA NORTHWEST OF GLENWOOD. HAIL BROKE
            THROUGH VEHICLE WINDSHIELD.

&&

RCHERMOK
Local storm report, Oct 4, 6:33 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
633 PM CDT FRI OCT 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             GLENWOOD                41.05N 95.74W
10/04/2013  M0.88 INCH       MILLS              IA   TRAINED SPOTTER

&&

CZAPOTOCNY
Local storm report, Oct 4, 6:45 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
645 PM CDT FRI OCT 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             2 SE COUNCIL BLUFFS     41.22N 95.82W
10/04/2013  M1.00 INCH       POTTAWATTAMIE      IA   AMATEUR RADIO

            IN ROLLING HILLS AREA EAST COUNCIL BLUFFS.

&&

RCHERMOK
Special weather statement, Oct 4, 7:05 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
705 PM CDT FRI OCT 4 2013

IAZ079-080-090-091-050030-
FREMONT IA-PAGE IA-MILLS IA-MONTGOMERY IA-
705 PM CDT FRI OCT 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR FREMONT...NORTHWESTERN PAGE...
SOUTHEASTERN MILLS AND MONTGOMERY COUNTIES UNTIL 730 PM CDT...

AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FARRAGUT...OR 23 MILES NORTH OF TARKIO...
MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RED OAK...SHENANDOAH...SIDNEY...ESSEX...STANTON...FARRAGUT...
EMERSON...RIVERTON...RANDOLPH...IMOGENE AND COBURG.

 A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY AFTERNOON
FOR CENTRAL NEBRASKA.

LAT...LON 4061 9551 4073 9569 4116 9532 4116 9526
      4101 9502
TIME...MOT...LOC 0002Z 218DEG 44KT 4076 9552

FOBERT/CZ

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 7:05 PM CDTSpecial Weather StatementOAXFremont, Montgomery25 min
Oct 4, 7:42 PM CDTTornado Warning Tornado observedOAXMills, Montgomery, Page, Pottawattamie33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.